Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 150, NWS Blacksburg, VA

May 16, 2011Henry County, Pittsylvania County, City of Danville, Virginia; Caswell County, Rockingham County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 16, 2011, 7:04 PM EDT for Henry County, Pittsylvania County, City of Danville, Virginia; Caswell County, Rockingham County, North Carolina. It was in force for 17 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2011, 7:04 PM EDT (23:04 UTC)
Expired
May 16, 2011, 7:21 PM EDT
In force
17 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Caswell County, NC, Rockingham County, NC, City of Danville, VA, Henry County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 75 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 7:09 PM EDTHAIL 0.755 Nw Mayfield, VAHAIL AROUND DIME SIZE ON OAK HILL ROAD.
May 16, 7:10 PM EDTHAIL 0.53 Nnw Mayfield, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.1 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1082 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

004 
WUUS51 KRNK 162304
SVRRNK
NCC033-157-VAC089-143-590-162345-
/O.NEW.KRNK.SV.W.0150.110516T2304Z-110516T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
704 PM EDT MON MAY 16 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA
  NORTHEASTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA
  SOUTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
  WESTERN CITY OF DANVILLE IN SOUTH CENTRAL VIRGINIA
  SOUTHEASTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 745 PM EDT.

* AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MAYFIELD...AND MOVING WEST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAYFIELD...
  CASCADE...
  AIKEN SUMMIT...
  AXTON...
  EDEN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3647 7983 3673 7978 3668 7942 3647 7947
TIME...MOT...LOC 2304Z 095DEG 12KT 3658 7959

$$
2 follow-up statements
232 
WWUS51 KRNK 162308
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
708 PM EDT MON MAY 16 2011

NCC033-VAC590-162319-
/O.CAN.KRNK.SV.W.0150.000000T0000Z-110516T2345Z/
CASWELL NC-CITY OF DANVILLE VA-
708 PM EDT MON MAY 16 2011

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF DANVILLE...
NORTHWESTERN CASWELL COUNTY IS CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3652 7982 3661 7981 3673 7978 3667 7950
      3651 7953
TIME...MOT...LOC 2309Z 095DEG 12KT 3658 7961

$$

NCC157-VAC089-143-162345-
/O.CON.KRNK.SV.W.0150.000000T0000Z-110516T2345Z/
ROCKINGHAM NC-PITTSYLVANIA VA-HENRY VA-
708 PM EDT MON MAY 16 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHEASTERN HENRY...SOUTHWESTERN PITTSYLVANIA AND NORTHEASTERN
ROCKINGHAM COUNTIES...

AT 704 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CASCADE...OR NEAR MAYFIELD...MOVING WEST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

&&

LAT...LON 3652 7982 3661 7981 3673 7978 3667 7950
      3651 7953
TIME...MOT...LOC 2309Z 095DEG 12KT 3658 7961

$$
547 
WWUS51 KRNK 162321
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
721 PM EDT MON MAY 16 2011

NCC157-VAC089-143-162332-
/O.CAN.KRNK.SV.W.0150.000000T0000Z-110516T2345Z/
ROCKINGHAM NC-PITTSYLVANIA VA-HENRY VA-
721 PM EDT MON MAY 16 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HENRY...
SOUTHWESTERN PITTSYLVANIA AND NORTHEASTERN ROCKINGHAM COUNTIES IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3652 7982 3661 7981 3673 7978 3667 7950
      3651 7953
TIME...MOT...LOC 2322Z 095DEG 12KT 3658 7966

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:43 PM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, May 16, 3:43 PM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 PM EDT MON MAY 16 2011

.SYNOPSIS...
OUR REGION WILL REMAIN UNDER THE INFLUENCE OF A VERY SLOW MOVING
UPPER LEVEL LOW PRESSURE SYSTEM INTO FRIDAY. THIS SYSTEM WILL BRING
MUCH COOLER TEMPERATURES...IN ADDITION TO PERIODS OF SHOWERS AND
POSSIBLY THUNDERSTORMS WITH HEAVY RAIN...THROUGH THE NEXT SEVERAL
DAYS.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
WATER VAPOR SHOWS THE UPPER LOW OVER CENTRAL GA...AND MODELS HAVE
A GOOD HANDLE ON THIS IN THE NEAR TERM. THIS UPPER LOW WILL LIFT
NEWD ACROSS SC AND INTO SRN NC OVERNIGHT. SHORT WAVE ENERGY MOVING
AROUND THE LOW SHOULD HELP PRODUCE WAVES OF CONVECTION WHICH WILL
MOVE EAST TO WEST ACROSS THE FORECAST AREA. THERE WAS FAIR
AGREEMENT IN THE MODELS THAT ONE WAVE WOULD TRACK ACROSS THE
FORECAST AREA IN THE OVERNIGHT PERIOD...REACHING THE BLUE RIDGE
AROUND 00Z...AND THEN THE FAR WRN CWA BY 12Z. PWATS ARE NOT OVERLY
HIGH AT THIS POINT...BUT WITH THE BANDED NATURE OF THE PRECIP
MOVING SLOWLY WEST...AND EASTERLY UPSLOPE COMPONENT IT THOUGHT IT
BEST TO KEEP A MENTION OF A CHC OF HEAVY RAIN. IN THE FORECAST FOR
A PERIOD MOVING EAST TO WEST THIS EVENING IN THE PIEDMONT AND INTO
THE MTNS OVERNIGHT. DOES NOT LOOK PARTICULARLY UNSTABLE...AND THE
UPPER FORCING IS NOT ALL THAT STRONG YET...SO THE THREAT OF TSTMS
WITH VERY HEAVY DOWNPOURS IS MINIMAL TONIGHT. OVERALL...I EXPECT
MOST ALL AREAS TO SEE A PERIOD OF SHOWERS...AND LIKELY AT LEAST A
BRIEF PERIOD OF HEAVY RAIN...BUT NOT HEAVY ENOUGH TO CAUSE ANY
WATER PROBLEMS. HAVE KEPT LOWS CLOSE TO GUIDANCE...BUT A LITTLE
WARMER IN THE PIEDMONT WHERE THE ONSHORE FLOW HAS ALREADY BROUGHT
IN DEWPOINTS IN THE UPPER 50S TO LOWER 60S INTO THE AREA.

ON TUESDAY...THE UPPER LOW MOVES NORTHWARD INTO SRN VA BY
AFTERNOON AS IT BEGINS TO MERGE WITH ANOTHER UPPER LOW DROPPING
INTO THE TROUGH. AS THE UPPER LOW GETS CLOSER...THERE SHOULD BE
ADDITIONAL SHORT WAVES BRINGING MORE WAVES OF CONVECTION TO THE
FORECAST AREA...AND NOW WE WILL BECOME UNSTABLE ENOUGH FOR
THUNDERSTORMS. ALTHOUGH THE STRONGER MOISTURE TRANSPORT IS NORTH
OF THE FORECAST AREA...IT STILL LOOKS LIKE WE CAN HAVE SOME SLOW
MOVING BANDS WITH HEAVY RAIN...ESPECIALLY IN ANY TSTMS. WE WILL
CONTINUE TO HAVE TO MONITOR THIS PATTERN FOR A POSSIBLE FLASH
FLOOD WATCH FOR TUESDAY. HEAVIEST RAIN WILL LIKELY BE ALONG THE
BLUE RIDGE FROM ROANOKE NORTHWARD WHERE AN EASTERLY...OR EVEN
NORTHEASTERLY LOW LEVEL FLOW TENDS TO ENHANCE AMOUNTS. HAVE KEPT
TEMPS TUE ON THE COOL SIDE OF GUIDANCE...EXPECTING LITTLE SUN AND
PLENTY OF RAIN.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
EARLY ON IN THIS PORTION OF THE FORECAST...MODEL GUIDANCE IS
CONSISTENT WITH THE MERGER OF THE PAIRED LOW INTO ONE PRIMARY LOW
THAT WILL CONTINUE TO SIT AND SPIN OVER THE REGION. WHAT DIFFERS IS
THE CENTER OF OF THE LOW AND THE TRACK AND TIMING IMPULSES ROUNDING
THE LOW WILL HELP ACT AS THE FOCUS FOR THE BEST CHANCES AND AMOUNT
OF RAINFALL. TUESDAY NIGHT...THERE IS ENOUGH AGREEMENT IN THE WIND
FIELDS TO HIGHLIGHT CATEGORICAL POPS ALONG THE CREST OF THE BLUE
RIDGE FROM ROUGHLY ROANOKE AND POINTS NORTH FOR THE FIRST HALF OF
THE NIGHT WITH LIKELY POPS ELSEWHERE. PAST MIDNIGHT...THE
ORIENTATION OF THE BEST COVERAGE STAYS ROUGHLY THE SAME...BUT NOW
WITH LIKELY POPS ALONG THE CREST OF THE BLUE RIDGE AND POINTS
WEST...WITH CHANCE POPS OVER THE PIEDMONT. EACH TWELVE HOUR PERIOD
PAST THIS POINT...PRECIPITATION CHANCES WILL BE LOWER...BUT STILL
WITH THE FOCUS FOR THE BEST CHANCES ALONG THE NORTHERN SECTION OF
THE CREST OF THE BLUE RIDGE AND A FEW TIERS OF COUNTIES TO THE WEST.
WITH A GOOD EASTERLY FETCH EXPECTED...WE WILL HAVE THE POTENTIAL FOR
SOME LOCALLY HEAVY RAIN...ESPECIALLY OVER CENTRAL AND EASTER
PORTIONS OF THE AREA. THIS IS ALSO THE AREA THAT WILL BE THE MOST
UNSTABLE AND HAVE THE GREATEST RISK OF THUNDERSTORM DEVELOPMENT.
LOCALLY HEAVIER RAIN WITH THE STORMS WILL ADD TO THE POTENTIAL HEAVY
RAIN SCENARIO. THE INFLUENCE OF ABUNDANT CLOUD COVER AND
PRECIPITATION WILL HELP RESULT IN TEMPERATURES AVERAGING TEN DEGREES
BELOW NORMAL.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AN UPPER RIDGE THAT HAD BEEN IN PLACE OVER THE CENTRAL U.S. DURING
THE MIDDLE PART OF THE WEEK WILL BEGIN TO EJECT EASTWARD IN RESPONSE
TO AN UPPER LOW DEEPENING OVER THE LEE OF THE ROCKIES. THIS RIDGE IN
TURN WILL HELP TO EJECT THE UPPER LOW THAT WILL HAVE BEEN PARKED
OVER OUR AREA DURING THE MIDDLE OF THE WEEK. LOOK FOR PRECIPITATION
CHANCES TO DECREASE HEADING INTO THE WEEKEND...WITH A GENERAL TREND
OF MODERATING TEMPERATURES. BY SUNDAY...THE PREVAILING FLOW ACROSS
THE REGION WILL BE FROM THE SOUTHWEST. THIS WILL HELP TO MODERATE
TEMPERATURES EVEN MORE...BUT PRECIPITATION CHANCES WILL AGAIN BE ON
THE INCREASE AS THE CENTER OF THE UPPER RIDGE SHIFT TO OUR
EAST...AND WE START TO EXPERIENCE THE INFLUENCE OF THE NEXT
APPROACHING UPPER LOW AND ASSOCIATE INSTABILITY IN ADVANCE OF IT. BY
SUNDAY INTO MONDAY...TEMPERATURES WILL AVERAGE FIVE TO TEN DEGREES
ABOVE NORMAL.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
ALL TAF SITES HAVE LIFTED TO VFR...WITH THE EXCEPTION OF
BLF...WHICH IS EXPECTED TO REMAIN PREDOMINATELY MVFR REST OF THE
AFTERNOON.

TONIGHT...A STRONG UPPER LOW OVER GA WILL BEGIN TO LIFT
NORTHWARD. AN INITIAL WAVE OF MOISTURE FROM THIS UPPER LOW WILL
SPREAD SHOWERS INTO THE FORECAST AREA TONIGHT FROM EAST TO
WEST...AND BRING DETERIORATING FLIGHT CONDITIONS IN LOWERING CIGS
AND VSBYS. IFR CONDITIONS ARE EXPECTED TO DEVELOP AT ALL TAF SITES
BETWEEN 06Z/200 AM AND 12Z/800 AM. TSTMS ARE POSSIBLE AT ROA...LYH
AND DAN THIS EVENING...BUT SINCE THEY ARE EXPECTED TO REMAIN
ISOLATED...I HAVE LEFT OUT OF THE TAF AT THIS POINT.

TUESDAY...A DEEP EASTERLY FLOW WILL KEEP CIGS/VSBYS FROM IMPROVING
MUCH ABOVE LOW END MVFR BEFORE ANOTHER WAVE OF SHOWERS AND TSTMS
SWINGS THROUGH THE REGION FROM EAST TO WEST. PRECIP IN THIS WAVE
MAY BE HEAVY AT TIMES. ALL TAF SITES ARE LIKELY TO REMAIN MVFR
THRU THE DAY.

THE STRONG UPPER SYSTEM STAYS OVER THE REGION INTO MIDWEEK AND
THERE WILL BE FLUCTUATIONS IN AVIATION CONDITIONS...WITH MAINLY
MVFR OR WORSE AT NIGHT AND MVFR TO VFR DURING THE DAY OUTSIDE OF
THE SHOWERS. HEAVIER RAINS WILL BE POSSIBLE ACROSS THE AREA
THROUGH TUESDAY NIGHT.

BY FRIDAY THE UPPER SYSTEM LOOKS LIKE IT WILL LIFT ENOUGH TO OUR NE
TO BRING A RETURN TO DRIER CONDITIONS ALTHOUGH WITH WET GROUND...
FOG AND POTENTIALLY LOW STRATUS MAY BE AN ISSUE BOTH THU AND
FRIDAY NIGHTS.

&&

.HYDROLOGY...
QPF OVERNIGHT AND THROUGH THE DAY TUE IS GENERALLY AROUND AN
INCH...EXCEPT UP TO 2 INCHES ALONG THE BLUE RIDGE FROM ROANOKE
NORTHEASTWARD. THE RAIN AT THIS POINT LOOKS TO BE SPREAD OUT ENOUGH
NOT TO CAUSE WATER PROBLEMS. IF TSTMS BECOME ORGANIZED TUESDAY UP
UNDER THE UPPER LOW...THEN A FLASH FLOOD WATCH WOULD LIKELY BE
NEEDED.

&&

.EQUIPMENT...
NOAA WEATHER RADIO TRANSMITTING FROM WYTHEVILLE VA IS OFF THE AIR
DUE TO PHONE LINE PROBLEMS. PHONE COMPANY IS WORKING TO RESTORE THIS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ/WP
NEAR TERM...JJ
SHORT TERM...DS
LONG TERM...DS
AVIATION...JJ/WP
HYDROLOGY...
EQUIPMENT...
Hazardous weather outlook, May 16, 4:15 AM EDT, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 AM EDT MON MAY 16 2011

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-170815-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-GREENBRIER-
415 AM EDT MON MAY 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PERIODS OF HEAVY RAIN ARE EXPECTED BEGINNING EARLY TUESDAY MORNING
AS A STRONG UPPER LEVEL DISTURBANCE PUSHES ACROSS OUR REGION. THE
SLOW MOVEMENT OR THE REPEATED DEVELOPMENT OF THUNDERSTORMS OVER
THE SAME LOCATIONS MAY LEAD TO LOCALIZED FLASH FLOODING...ESPECIALLY
IN AREAS WHERE THE GROUND IS ALREADY SATURATED DUE TO RECENT HEAVY
RAIN. IN ADDITION TO HEAVY RAIN...A FEW THUNDERSTORMS MAY BECOME
STRONG AND PRODUCE HAIL AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-170815-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
415 AM EDT MON MAY 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PERIODS OF HEAVY RAIN ARE EXPECTED BEGINNING EARLY TUESDAY MORNING
AS A STRONG UPPER LEVEL DISTURBANCE PUSHES ACROSS OUR REGION. THE
SLOW MOVEMENT OR THE REPEATED DEVELOPMENT OF THUNDERSTORMS OVER
THE SAME LOCATIONS MAY LEAD TO LOCALIZED FLASH FLOODING. IN
ADDITION TO HEAVY RAIN...A FEW THUNDERSTORMS MAY BECOME STRONG AND
PRODUCE HAIL AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 16, 3:18 PM EDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EDT MON MAY 16 2011

VAZ035-045>047-059-162000-
AMHERST VA-APPOMATTOX VA-BUCKINGHAM VA-CAMPBELL VA-CHARLOTTE VA-
318 PM EDT MON MAY 16 2011

...A SHOWER WITH HEAVY RAIN WILL AFFECT AMHERST...APPOMATTOX...
BUCKINGHAM...CAMPBELL AND CHARLOTTE COUNTIES...

AT 314 PM EDT...A SHOWER WITH HEAVY RAIN WAS LOCATED 5 MILES
NORTHEAST OF RED HOUSE...MOVING NORTH AT 15 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS SHOWER...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
AROUND AN INCH OF RAIN MAY FALL IN ABOUT AN HOUR.

THIS SHOWER WILL BE NEAR EVERGREEN AROUND 335 PM...HIXBURG AROUND 340
PM...APPOMATTOX AROUND 355 PM AND APPOMATTOX NATIONAL HISTORIC PARK
AROUND 400 PM.

LAT...LON 3715 7889 3755 7903 3756 7890 3755 7889
      3754 7883 3757 7881 3758 7865 3731 7862
      3726 7867 3720 7869 3720 7864 3717 7863
Special weather statement, May 16, 4:47 PM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
447 PM EDT MON MAY 16 2011

VAZ058-059-162130-
CHARLOTTE VA-HALIFAX VA-
447 PM EDT MON MAY 16 2011

...SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT CHARLOTTE
AND HALIFAX COUNTIES...

AT 443 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
NORTHEAST OF CLOVER TO 7 MILES NORTHEAST OF SOUTH BOSTON...MOVING
NORTH AT 15 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. N INCH OR TWO
OF RAIN COULD IN ABOUT AN HOUR.

THESE STORMS WILL BE NEAR DRAKES BRANCH AROUND 505 PM...CHARLOTTE
COURT HOUSE AROUND 520 PM...CRYSTAL HILL AROUND 525 PM AND PHENIX
AROUND 530 PM.

LAT...LON 3667 7881 3689 7905 3703 7892 3703 7890
      3707 7888 3723 7872 3694 7854
Special weather statement, May 16, 5:30 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 PM EDT MON MAY 16 2011

VAZ044-045-058-162215-
CAMPBELL VA-HALIFAX VA-PITTSYLVANIA VA-
530 PM EDT MON MAY 16 2011

...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL...HALIFAX AND
PITTSYLVANIA COUNTIES...

AT 528 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
NATHALIE...MOVING NORTHWEST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
AN INCH OR TWO OF RAIN COULD FALL IN AN HOUR.

THIS STORM WILL BE NEAR NATHALIE AROUND 535 PM...LEDA AROUND 555
PM...CODY AROUND 600 PM AND MT AIRY AROUND 615 PM.

LAT...LON 3679 7891 3689 7926 3713 7902 3702 7890
      3700 7889 3698 7890 3698 7886 3691 7877
Special weather statement, May 16, 6:37 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
637 PM EDT MON MAY 16 2011

NCZ005-006-VAZ043-044-162315-
CASWELL NC-HENRY VA-PITTSYLVANIA VA-ROCKINGHAM NC-
637 PM EDT MON MAY 16 2011

...A STRONG THUNDERSTORM WILL AFFECT CASWELL...HENRY...PITTSYLVANIA
AND ROCKINGHAM COUNTIES...

AT 632 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER DANVILLE
CITY...MOVING WEST AT 20 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. AN INCH OF RAIN IN
UNDER 30 MINUTES WILL FALL WITH THIS STORM.

THIS STORM WILL BE NEAR MAYFIELD AROUND 650 PM...CASCADE AROUND 705
PM...AIKEN SUMMIT AROUND 710 PM AND AXTON AROUND 715 PM.

LAT...LON 3648 7978 3672 7975 3665 7928 3647 7931
Special weather statement, May 16, 6:39 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
639 PM EDT MON MAY 16 2011

VAZ046-047-162330-
APPOMATTOX VA-BUCKINGHAM VA-
639 PM EDT MON MAY 16 2011

...THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT APPOMATTOX AND
BUCKINGHAM COUNTIES...

AT 637 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 9 MILES
SOUTHWEST OF FORK UNION TO 10 MILES SOUTH OF DILLWYN...MOVING
NORTHWEST AT 20 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. AN INCH OR TWO
OF RAIN IN AN HOUR IS POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR ANDERSONVILLE AROUND 650 PM...BUCKINGHAM
AROUND 655 PM...TOGA AROUND 700 PM...TOWER HILL AROUND 720 PM AND
WINGINA AROUND 725 PM.

LAT...LON 3754 7831 3733 7847 3733 7852 3737 7859
      3736 7860 3748 7882 3770 7867 3769 7865
      3771 7866 3776 7861 3776 7851 3780 7849
      3774 7842 3769 7824 3765 7824

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:06 PM EDTSpecial Weather StatementRNKBedford, City of Lynchburg54 min
May 16, 3:18 PM EDTSpecial Weather StatementRNKAppomattox42 min
May 16, 4:47 PM EDTSpecial Weather StatementRNKCharlotte43 min
May 16, 5:30 PM EDTSpecial Weather StatementRNKHalifax45 min
May 16, 6:37 PM EDTSpecial Weather StatementRNKCity of Danville38 min
May 16, 6:39 PM EDTSpecial Weather StatementRNKBuckingham51 min
May 16, 7:49 PM EDTSpecial Weather StatementRNKHenry56 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.